About LBP

Lester B. Pearson High School is located in the northeast and serves the communities of Pineridge, Rundle, Temple, Whitehorn, and Monterey Park. Junior High feeder schools to Lester B. Pearson High School are Annie Gale, Clarence Sansom and Dr. Gordon Higgins. Pearson is also the destination high school for all French Immersion and International Baccalaureate students east of Deerfoot Trail and north of Peigan Trail. The feeder school for the Immersion program is Bob Edwards Junior High School. International Baccalaureate students will come to Pearson from all ten junior high schools situated in Area III.

School Mission

To empower each student to be lifelong learners in an ever-changing world.

School Philosophy

Lester B. Pearson High School is a member of the community of Calgary Senior High Schools and shares with them the Calgary Board of Education’s goal of “Educating Tomorrow’s Citizens Today.”

The school offers students a wide range of learning opportunities in a caring, secure, intellectual, and creative environment. Students and parents are actively involved in decision-making about learning and the life of the school. The school values its multicultural community and works closely with the community and a wide range of resource groups and agencies throughout the City.

Teachers at Pearson recognize that students have different learning needs. Students have the opportunity to develop the knowledge, skills, and attitudes needed to achieve personal fulfillment and to contribute positively in a global society. To foster the integration of curriculum and the creation of a positive school environment, emphasis is placed on collaborative planning by teachers. Programs are designed to promote the ability of students to function effectively in a dynamic society in which accessing, communicating and using information is of primary importance.

School Motto

Vision, Wisdom, Courage

 

The following themes for student success are foundational to the work taken up by the staff of Lester B. Pearson High School in 2016-17: personalizing learning, building strong relationships, rigorous and relevant curriculum, flexible learning environments, home and community involvement, and having a welcoming, caring, respectful and safe environment.

High School Redesign: Our work is embedded in the principles of High School Redesign, as well as grounded in educational research. These principles can be found here:

This change process is more than simply shifting a timetable or implementing other structural changes. It’s about shifting mindsets. While our timetable structure opens the door for us to create flexible learning environments, the mindset shift leads to changes in practice (task design, assessment, etc.) that ensure the flexible learning environments are used to support increased student engagement in learning, improved student achievement and enhanced teacher practice. The basis for this work is found in the Teaching Effectiveness Framework:

http://www.galileo.org/cea-2009-wdydist-teaching.pdf

Learning Communities: We believe in teaching and learning together. There are several layers to the culture of learning communities at Pearson.

Grade 10: organized into 4 learning communities with 4 core teachers and approximately 130 students. Teachers will work as a team to meet curricular outcomes but, more importantly, teachers will work together in planning, assessing student achievement/success and in providing enrichment and support/intervention for those students who face challenges. Grade 10 Communities will be: full year, collaborative and interdisciplinary. The focus will be on equity, rich task design and opportunities for cross- curricular learning that can include PE, FAPA and CTS. Time and scheduling will be flexible and responsive to student needs and curriculum.

Whole School: The culture of Pearson is a learning community. It is not a place or area in the school but more of a way of being. Students and staff work together in pursuit of student success. The teaching and learning experience is enhanced through an inclusive, interdisciplinary environment that will encourage natural and effective connections and relationships between subjects. Curriculum areas will not be silos unto themselves but part of a comprehensive whole as we support each other in optimizing and enhancing the student learning experience.

De-tracking: Implies the removal of academic streams in the delivery of curriculum with a strong “focus on equity and providing high quality education for all in different places and circumstances” (Carol Corbett Burris, Building a School of Opportunity Begins with De-tracking)

Grade 10 Math, Science, Social Studies and English Language Arts will be de-tracked.

De-tracking is built on an underlying set of principles, based on equity, which includes:

(a) building a learning community that respects and makes productive use of diverse contributions from varied learners;

(b) providing opportunities for diverse ways of learning;

(c) providing targeted and effective support to individuals as needed;

(d) challenging all students;

(e) keeping learners actively involved;

(f) building a year-long curriculum with space for multiple points of entry and ever deepening levels of complexity; and (g) considering learners to be in control of their learning and building structures and practices that help students to re-define their own capacities, shifting their sense of themselves as students so they can take advantage of a newly challenging curriculum. (Beth Rubin, Tracking and De-tracking, Evidence and Best Practices for a Heterogeneous World)

2016-2017 Bell Times

Mon – Thurs times Monday Tuesday Wednesday Thursday Friday Friday

times

7:30 am J Block
8:45 – 10:03 am

(78 min)

 

1

 

2

 

1

 

2

 

1

9:15 – 10:05 am

(50 min)

10:05 – 10:50 am

(45 min)

Success Support Success Connect 10:07–10:52 am

(45 min)

10:52 – 12:10 pm

(78 min)

 

2

 

1

 

2

 

1

 

2

10:54–11:44 am

(50 min)

12:10 – 12:50 pm

(40 min)

 

Lunch

 

20 minute break

11:44 – 12:04

12:52 – 2:10 pm

(78 min)

 

3

 

4

 

3

 

4

 

3

12:06–12:56 pm

(50 min)

2:12 – 3:30 pm

(78 min)

 

4

 

3

 

4

 

3

 

4

12:58 – 1:48 pm

(50 min)

3:30 pm J Block

Success Support: This regular time block allows for daily and continuous support/intervention, enrichment and engagement for all students. It is a 45-minute block of time that occurs in the morning between periods 1 and 2 from 10:05 to 10:50 on Monday, Tuesday and Thursday, and from 10:07 to 10:52 on Friday. For Grade 10 Learning Communities this will be initially assigned (demand) time organized and executed by their current teachers. Time can be targeted, collaborative and cross-curricular. For a period of time, Grade 10 and Grade 11 students will have structure to their Success Time whereby all Grade 10 and 11 students will attend and be accountable for their use of this time. Grade 12 students will have more flexibility with how they choose to use their Success Time.

Success Connect Time: Effective learning can only take place in a supportive environment where strong relationships exist. Research indicates that each student should be known by at least one caring adult in the school. Connect Time has been designed to provide that opportunity and room to develop meaningful and lasting connections with students, while providing instruction in the Learning Strategies program of studies. Connect Time will occur every Wednesday for 45 minutes from 10:05 to 10:50. Connect time is mandatory for all students at Lester B. Pearson High School. Students will look forward to Connect Time as an avenue to be informed about school events and activities; to talk about issues of concern; to be a smaller venue for students to get to know each other; and as a means to participate in school wide events.

Assessment: Relevant and specific feedback is the key to student learning, not grades. What is important is helping students learn and demonstrate their mastery of the content. The Program of Studies is divided into competencies and outcomes and assessment is based on how well students can meet these objectives. Assessment should be meaningful, informative and provide the opportunity for growth and improvement. Failure should be viewed as an opportunity to learn, develop good habits and to build strategies for achieving success and resiliency.

Home Logic and Report Cards: Using the CBE Home Logic website (https://sirswebapps.cbe.ab.ca/Homelogic/), students and parents have digital access to attendance, grades, the student’s schedule, demographic information and unofficial transcripts. Our students instantly have access; parents can create an account as long as we have a current email address. Please call Ms. Fodor at 403-280-6565, ext. 2413, if you are having difficulties creating an account. We will continue to offer a printed copy of the report card to families upon request. Approximately one week before report cards are posted, Home Logic is turned off momentarily for teachers to input comments.